The Need for Anticoagulation of HITAssociated Thrombosis

HIT is a strong, independent risk factor for venous and arterial thrombosis (Warkentin et al., 1995, 2003). HIT can be complicated by thrombosis in several ways: (1) a preceding thrombosis, leading to the heparin treatment that caused HIT (this is usually not considered to be HIT-associated thrombosis); (2) new, progressive, or recurrent thrombosis resulting from HIT itself; or (3) both reasons. The relationship between thrombocytopenia and thrombosis in HIT is variable: thrombosis can both precede (or coincide with) the onset of thrombocytopenia or thrombosis can occur several days (or even a few weeks) later (Warkentin and Kelton, 1996; Greinacher et al., 2005).

For a HIT patient with thrombosis in whom heparin administration has been discontinued, there is a high risk for subsequent thrombosis. It is increasingly clear that many—perhaps most—HIT patients' sera contain antibodies with heparin-independent platelet-activating properties (Prechel et al., 2005; Warkentin and Kelton, 2001a); thus, ongoing antibody-induced platelet activation will continue for a time, even if heparin is stopped. That this phenomenon may be biologically relevant is suggested by three prospective treatment cohort studies (Greinacher et al., 1999a,b; Lubenow et al., 2005), in which the initial incidence of thrombotic events ranged from 5% to 10% per patient day (see Chapter 14). This high event rate (5.1% per day in the meta-analysis) occurred after stopping heparin therapy and after laboratory confirmation of HIT but before institution of alternative anticoagulation with lepirudin (mean period of treatment delay; 1.3 days) (Greinacher et al., 2000; Lubenow et al., 2005). This experience suggests that alternative anticoagulant therapy should not be delayed for results of HIT antibody testing in patients strongly suspected of having HIT.

Was this article helpful?

0 0

Post a comment